Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 259, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 14, 2004, 9:41 PM CDT for Furnas County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2004, 9:41 PM CDT (02:41 UTC)
- Expired
- Sep 14, 2004, 10:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Furnas County, NE
The radar
The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 14, 9:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:06 PM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, Sep 14, 3:06 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 306 PM CDT TUE SEP 14 2004 .SHORT TERM...SURFACE ANALYSIS FROM THIS AFTERNOON SHOWS A STALLED OUT FRONT STRETCHING FROM YORK TO NEAR PHILLIPSBURG. DECENT BOUNDARY LAYER MOISTURE CONTINUES TO POOL ALONG EITHER SIDE OF THE FRONT WITH UPPER 50 TO MIDDLE 60 DEWPOINTS SEEN. THIS HAS RESULTED MODERATE INSTABILITY WITH CAPE VALUES AROUND 1000-1500 J/KG. WATER VAPOR IMAGERY REVEALS A STRONG SHORT WAVE MOVING INTO THE CENTRAL ROCKIES AT THIS TIME WHILE A DRY SLOT AHEAD OF THE WAVE HAS WORKED INTO THE HIGH PLAINS. TONIGHT IS SHAPING UP TO BE A BUSY WEATHER NIGHT AS THE AFOREMENTIONED SHORT WAVE MOVES ACROSS THE AREA AND HELPS KICK THE COLD FRONT EAST THROUGH THE REMAINDER OF THE FCST AREA. FIRST PROBLEM INVOLVES CONVECTIVE PRECIP CHANCES PRIMARILY EAST OF HIGHWAY 281 THIS EARLY TO MID EVENING. CAPPING LOOKS TO BE A PROBLEM IN THE WARM SECTOR AT THIS POINT AS CIN VALUES IN THE 100-200 J/KG RANGE WILL LIKELY PREVENT MOST SURFACE BASED CONVECTION. HOWEVER... FORCING ALONG OR JUST AHEAD OF THE SURFACE BOUNDARY MAY BE ENOUGH TO BRING SOME ISOLATED CONVECTION EAST OF HIGHWAY 281 THROUGH MID EVENING. DEEP LAYER SHEAR LOOKS TO BE ON THE MARGINAL SIDE WITH VALUES AROUND 30-35 KTS...BUT 0-1KM SRH OF 100-150 ALONG THE BOUNDARY LOOKS TO BE POSSIBLE. THIS ALONG WITH CAPE VALUES AROUND 1500 J/KG SHOULD BE ENOUGH TO SUPPORT AN ISOLATED SEVERE CELL OR TWO TO DROPPING HAIL AND DAMAGING WINDS. THIS CONVECTION SHOULD PUSH EAST OF THE AREA BY SUNSET...BUT THIS THEN SETS THE STAGE FOR THE MAIN PROBLEM TONIGHT AS THE LARGE SCALE ASCENT FROM THE SHORT WAVE ENCOUNTERS DEEPER MOISTURE ALONG THE FRONT. APPEARS AS THOUGH A BAND OF CONVECTION WILL DEVELOP/MOVE INTO AREAS IMMEDIATELY BEHIND THE COLD FRONT OVER THE WESTERN THIRD OF THE AREA DURING THE MID TO LATE EVENING. THIS CONVECTION SHOULD PUSH EAST THROUGH THE REST OF THE AREA DURING THE OVERNIGHT HOURS. WITH PLENTY OF FORCING AVAILABLE...FEEL PRECIP CHANCES ARE GOOD ENOUGH TO MENTION LIKELY IN THE FORECAST. SEVERE THREAT LOOKS MUCH LESS...BUT GIVEN EXTENSIVE COVERAGE OF STORMS AN ISOLATED CELL OR TWO MAY BECOME SEVERE. UPPER WAVE THEN PUSHES QUICKLY THROUGH THE AREA TOMORROW MORNING WITH SOME LINGERING SHOWERS EAST OF HIGHWAY 281 THROUGH MID MORNING. SUBSIDENCE BEHIND THE EXITING WAVE SHOULD CLEAR OUT THE FORECAST AREA BY AFTERNOON BUT CAA BEHIND THE WAVE WILL HOLD TEMPERATURES INTO THE 70S. SURFACE HIGH PRESSURE WILL THEN RIDGE OVER THE AREA WEDNESDAY NIGHT WITH A CLEAR SKY AND LIGHT WINDS PREVAILING. THIS SHOULD ALLOW FOR A RATHER COOL NIGHT ACROSS THE FORECAST AREA WITH LOW TEMPS IN THE LOWER 40S NEAR LEXINGTON TO NEAR 50 AROUND BELOIT. QUIET PATTERN CONTINUES INTO THURSDAY AS HIGH PRESSURE SLOWLY MOVES EAST OF THE REGION WHILE THE LEE TROUGH BEGINS TO DEEPEN OVER THE HIGH PLAINS. THIS SHOULD LEAVE BEST FORCING TO THE WEST OF THE AREA ALONG WITH DEEPER MOISTURE SOUTH. TEMPERATURES SHOULD BE SLIGHTLY WARMER ON THURSDAY WITH HIGHS EXPECTED IN THE UPPER 70S TO LOWER 80S. .LONG TERM...FRI THRU TUE. NOT VERY MUCH TO SAY ABOUT THIS PORTION OF THE FCST THAT HAS NOT ALREADY BEEN SAID. DID REMOVE SLIGHT POPS FROM THU PM WITH MUCH FASTER AND WEAKER SHORTWAVE MOVING QUICKLY THRU ZONAL FLOW...WRN SFC TROF LIKELY MUCH FURTHER WEST...AND RELATIVELY LATE START TO LL RETURN FLOW BEHIND FROPA ON WED AND HIGH MOVING IN BEHIND. SO LESS THAN 20 PERCENT THINKING AT THIS POINT THAT ANYTHING WOULD EVEN HAPPEN...MUCH LESS COVERAGE. HOWEVER...IN THE SPIRIT OF CONSERVING RAIN CHANCES...AND TO SEGUE INTO MY (ONLY) OTHER REAL CHANGE...ADDED SLIGHT CHANCES INTO MON AFTERNOON AND A BIT BEEFIER CHANCE WORDING MON NIGHT INTO TUE...AS WEEKEND WARMING AND AMPLIFIED RIDGING AHEAD OF A RATHER AMBITIOUS TROF GETS BLASTED OUT BY OF THE AREA BY A DEVELOPING/ATTENDING VIGOROUS SFC FRONT WITH SAID UPR LVL TROF. IF THE DEPICTION OF THE FCST SET UP REMAINS AS IT HAS FOR THE PAST COUPLE OF DAYS REGARDING NEXT WEEK...THEN GOOD BET FOR RELATIVELY WIDESPREAD SEVERE WX ALONG AHEAD OF RATHER FAST MOVING FRONT...FOLLOWED/REPLACED BY RAIN SHOWERS THRU TUE AM AND THEN AN UNSEASONABLY COLD AIR MASS. RIGHT NOW...HAVE LOWERED LOWS FOR BOTH MON NIGHT(TUE MORNING) AND TUE NIGHT (WED MORNING)...ALTHOUGH I DONT BELIEVE THEY ARE NEARLY LOW ENOUGH...ESPECIALLY OVERNIGHT TUE...BUT TO COMPLY... AS UPR LVL PATTERN HAS FINISHED EVOLUTION INTO VERY PROGRESSIVE 5-6 WAVE...NEXT REINFORCING SHOT AT COOL AIR MAY COME ANOTHER 3 TO 4 DAYS LATER...MAKING FOR A RELATIVELY COOL WEEKEND A COUPLE OF WEEKS FROM NOW. OTHERWISE...NO SIG CHANGES TO EXTENDED. LAST DAY WITH FCST DUTIES AND LAST AFD...SO ALL THAT IS LEFT TO SAY IS ADIOS...ADEU...JOI GIN...BENETUGANA...FARVEL...AU REVOIR...AUF WIEDERSEHEN...GEIA...ALOHA...CIAO...ARRIVEDERCI...JAA NEE...KWAHERI...GOODBYE. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && 04/10
Hazardous weather outlook, Sep 14, 11:30 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1130 AM CDT TUE SEP 14 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-151200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 1130 AM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A RISK OF SEVERE WEATHER WILL EXIST THIS AFTERNOON AND TONIGHT OVER MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO INITIALLY FORM BY LATE THIS AFTERNOON AND LASTING INTO THE MID EVENING HOURS GENERALLY ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA. STRONG INSTABILITY AND MODERATE WIND SHEAR ALONG A STATIONARY FRONT WOULD ALLOW ANY STORMS THAT DO FORM TO QUICKLY BECOME SEVERE ACROSS THIS AREA. LARGE HAIL UP TO HALF DOLLAR SIZE... DAMAGING WINDS AND DEADLY LIGHTNING WOULD ALL BE POSSIBLE HAZARDS WITHIN THESE STORMS. A SECOND AREA OF THUNDERSTORMS IS THEN EXPECTED TO DEVELOP BY LATE EVENING AS AN UPPER DISTURBANCE BEGINS TO PUSH THE COLD FRONT EAST THROUGH THE OUTLOOK AREA. THESE THUNDERSTORMS WILL FORM INITIALLY OUTSIDE OF THE OUTLOOK AREA BUT SHOULD MOVE INTO AREAS WEST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE BY MIDNIGHT. THESE THUNDERSTORMS WILL THEN MOVE SLOWLY EAST THROUGH THE REMAINDER OF THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. DAMAGING WINDS...HAIL UP TO THE SIZE OF PENNIES...HEAVY RAIN AND DEADLY LIGHTNING WILL ALL BE POSSIBLE WITHIN THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS ON WEDNESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT OVER PORTIONS OF THE OUTLOOK AREA. THE RISK OF SEVERE WEATHER APPEARS TO BE LOW ON THIS DAY BUT WILL CONTINUE TO BE MONITORED AND UPDATED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. 04
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 10:48 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.